Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 289, NWS Midland/Odessa, TX

August 8, 2004Reagan County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 8, 2004, 5:29 PM CDT for Reagan County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2004, 5:29 PM CDT (22:29 UTC)
Expired
Aug 8, 2004, 6:15 PM CDT
In force
46 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Reagan County, TX

The radar

The San Angelo radar (KSJT), 96 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 411 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
411 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 082229
SVRMAF
TXC383-082315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
529 PM CDT SUN AUG 8 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN REAGAN COUNTY IN WEST TEXAS
  THIS INCLUDES THE CITY OF BIG LAKE

* UNTIL 615 PM CDT

* AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES
  EAST OF BEST...OR 7 MILES NORTHWEST OF BIG LAKE...MOVING SOUTHEAST AT
  15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BIG LAKE...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3141 10128 3137 10176 3110 10176 3109 10140

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:01 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 8, 3:01 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
301 PM CDT SUN AUG 8 2004

.SHORT TERM...
A MID-LEVEL SHORTWAVE TROUGH CURENTLY LOCATED FROM CENTRAL OK INTO
WEST TEXAS WILL TRANSLATE SOUTHEAST OF THE AREA THROUGH TONIGHT.
SLIGHTLY COOLER MID-LEVEL TEMPERATURES BEHIND THIS FEATURE ARE
EXPECTED TO MOVE THROUGH THE AREA TONIGHT. THIS COMBINED WITH
AFTERNOON HEATING...A SURFACE TROUGH ACROSS THE AREA AND OUTFLOW
BOUNDARIES FROM YESTERDAY/S CONVECTION SHOULD BE ENOUGH TO GIN UP
WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE
AREA TONIGHT. A FEW SEVERE STORMS ARE POSSIBLE GIVEN THE AVAILABLE
CAPE...DESPITE WEAK 0-6KM SHEAR. WE WILL MENTION THIS IN THE
UPCOMING HWO. POPS HAVE BEEN RAISED SLIGHTLY ACROSS THE
REGION...OTHERWISE NO SIGNIFICANT CHANGES WERE MADE TO THE GRIDS.

.LONG TERM...
THE UPPER LEVEL RIDGE WILL REMAIN CENTERED OVER ARIZONA THROUGH
EARLY NEXT WEEK...LEAVING THE AREA IN A CONTINUED NORTHWEST FLOW
ALOFT PATTERN. MODELS ARE CONSISTENT IN BRINGING A SHORTWAVE DOWN
ACROSS NORTHWEST TEXAS TONIGHT...WITH THE REMAINING SHEAR AXIS IN
EXTENDING FROM WEST TEXAS THROUGH OKLAHOMA MONDAY. THERE WILL BE
SOME INSTABILITY OVER THE AREA MONDAY AFTERNOON...AND WITH REMNANT
BOUNDARIES AND THE SHEAR AXIS OVER THE EASTERN THIRD OF THE
AREA...HAVE LEFT SLIGHT CHANCE/CHANCE THUNDERSTORMS IN PLACE ROUGHLY
EAST OF A HOBBS/KERMIT/MARFA/PRESIDIO LINE DURING THE AFTERNOON.
DRIER AND SLIGHTLY MORE STABLE AIR MAY INHIBIT STORM DEVELOPMENT
OVER THE REMAINDER OF THE CWA...ALTHOUGH TOKEN 10 PCT POPS HAVE BEEN
LEFT IN PLACE.

A STRONG SHORTWAVE WILL DIVE ACROSS THE CENTRAL PLAINS LATE TUESDAY
NIGHT AND WILL SEND A STRONG COLD FRONT SOUTH INTO THE TEXAS
PANHANDLE WEDNESDAY MORNING. THIS FRONT LOOKS TO HAVE ENOUGH OF A
PUSH TO MAKE IT INTO THE FORECAST AREA LATE WEDNESDAY AFTERNOON AS
THE SURFACE RIDGE SETTLES INTO THE CENTRAL PLAINS. HAVE KEPT A
CHANCE OF STORMS IN THE FORECAST WEDNESDAY AND WEDNESDAY NIGHT ALONG
THIS BOUNDARY. HIGHS IN THE WAKE OF THE FRONT THURSDAY WILL BE
COOLER...WITH HIGHS ONLY IN THE 80S OVER MOST LOCATIONS...DEPENDENT
ON THE AMOUNT OF CLOUD COVER.

NORTHWEST FLOW WILL CONTINUE ON THURSDAY AND FRIDAY...WITH THE OLD
FRONTAL BOUNDARY/TROUGH POSSIBLY REMAINING IN PLACE DURING THIS TIME
FRAME. SHORTWAVES IN THE NORTHWEST FLOW MAY COMBINE WITH THE
MOISTURE/INSTABILITY TO PRODUCE ISOLATED TO WIDELY SCATTERED SHOWERS
AND THUNDERSTORMS OVER THE AREA BOTH DAYS. MEDIUM RANGE MODELS ARE
HINTING THAT THE RIDGE MAY BREAK DOWN THIS WEEKEND AS AN UPPER
LOW/SHORTWAVE TROUGH TRIES TO TAKE SHAPE OVER THE FOUR CORNERS
REGION. WILL LET SLIGHT CHANCES OF SHOWERS AND THUNDERSTORMS RIDE
INTO THE WEEKEND...MAINLY OVER WESTERN/NORTHWEST AREAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             69  88  69  91 /  40  30  10  10
CARLSBAD NM               69  92  67  93 /  30  10  10  10
DRYDEN TX                 71  88  69  93 /  40  30  20  10
FORT STOCKTON TX          68  89  68  91 /  40  30  10  10
GUADALUPE PASS TX         64  86  64  88 /  30  10  10  10
HOBBS NM                  66  91  66  92 /  40  20  10  10
MARFA TX                  62  85  59  86 /  30  20  10  10
MIDLAND INTL AIRPORT TX   70  88  68  91 /  40  30  10  10
ODESSA TX                 70  89  68  91 /  40  30  10  10
WINK TX                   74  95  71  97 /  40  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

06/21
Hazardous weather outlook, Aug 8, 3:00 PM CDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT SUN AUG 8 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-090900-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
300 PM CDT (200 PM MDT) SUN AUG 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WEST TEXAS AND SOUTHEAST
NEW MEXICO TONIGHT. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAINFALL RESULTING IN LOCALIZED FLOODING OF AREA
ROADS...FARMLANDS...AND LOW LYING AREAS. WIDESPREAD SEVERE
THUNDERSTORMS ARE NOT EXPECTED...HOWEVER A FEW STORMS WILL BE CAPABLE
OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.